Alert archive / New York / Wind Advisories in 2020

Wind Advisory 3, NWS Burlington, VT

March 19, 20204 counties in New York

NWS Burlington, VT issued this wind advisory at Mar 19, 2020, 3:54 PM EDT for 4 counties in New York. It took effect at Mar 20, 2020, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 3:54 PM EDT (19:54 UTC)
In effect from
Mar 20, 2020, 2:00 PM EDT
Expired
Mar 20, 2020, 9:43 PM EDT
In force
8 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS71 KBTV 191954
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
354 PM EDT Thu Mar 19 2020

NYZ026>031-034-035-087-201000-
/O.NEW.KBTV.WI.Y.0003.200320T1800Z-200321T0300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
354 PM EDT Thu Mar 19 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM EDT FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern St. Lawrence, Northern Franklin, Eastern 
  Clinton, Southeastern St. Lawrence, Southern Franklin, Western 
  Clinton, Western Essex, Eastern Essex and Southwestern St. 
  Lawrence Counties.

* WHEN...From 2 PM to 11 PM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will develop behind a
  cold front Friday afternoon. In addition to the strong winds,
  strong thunderstorms will also be possible during the afternoon
  hours. This could lead to even stronger wind gusts approaching
  55-60 mph in vicinity of the thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
841 
WWUS71 KBTV 200725
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
325 AM EDT Fri Mar 20 2020

NYZ026>031-034-035-087-202130-
/O.CON.KBTV.WI.Y.0003.200320T1800Z-200321T0300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
325 AM EDT Fri Mar 20 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...St. Lawrence, Franklin, Clinton and Essex Counties of
  New York.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A line of showers and embedded
  thunderstorms passing through the region this afternoon will 
  enhance the potential for stronger wind gusts up to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
924 
WWUS71 KBTV 201423
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1023 AM EDT Fri Mar 20 2020

NYZ026>031-034-035-087-202130-
/O.CON.KBTV.WI.Y.0003.200320T1800Z-200321T0300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
1023 AM EDT Fri Mar 20 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...St. Lawrence, Franklin, Clinton and Essex Counties of 
  New York.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A line of showers and embedded 
  thunderstorms passing through the region this afternoon will 
  enhance the potential for stronger wind gusts up to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
619 
WWUS71 KBTV 201947
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
347 PM EDT Fri Mar 20 2020

NYZ026>031-034-035-087-210300-
/O.CON.KBTV.WI.Y.0003.000000T0000Z-200321T0300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
347 PM EDT Fri Mar 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...St. Lawrence, Franklin, Clinton and Essex Counties of 
  New York.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A line of showers and embedded 
  thunderstorms passing through the region this afternoon will 
  enhance the potential for stronger wind gusts up to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
841 
WWUS71 KBTV 210143
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
943 PM EDT Fri Mar 20 2020

NYZ026>031-034-035-087-210245-
/O.CAN.KBTV.WI.Y.0003.000000T0000Z-200321T0300Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
943 PM EDT Fri Mar 20 2020

...WIND ADVISORY IS CANCELLED...

The strongest winds have subsided across the advisory area. Winds
will continue to gust to about 30 mph through the midnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 19, 1:25 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 19, 1:25 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
125 PM EDT Thu Mar 19 2020

.SYNOPSIS...
A fast moving wave of low pressure tracking across southern New
England will exit offshore this afternoon with any light rain and
snow across southern Vermont ending by mid-morning. Dry but
continued cloudy conditions follow for the remainder of the day with
temperatures rising into the 40s and 50s. A stronger low pressure
system passing northwest of the region will bring a period of
moderate rain tonight, followed by much warmer temperatures in the
60s, scattered to numerous showers, and gusty southwest winds on
Friday. Colder and drier weather returns for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1023 AM EDT Thursday...A few breaks in the clouds have
developed this morning but these breaks will likely fill back in
this afternoon. Precipitation has also come to an end across the
North Country and we should remain dry until after midnight when
the next round of precipitation will move into the region. We
will see temperatures warm into the mid 40s to lower 50s even
under ample cloud cover as warm air continues to advect
northwards.

.Previous Discussion...Overall looking at a pretty quiet day
across the North Country today with the exception of a few hours
of light rain and snow across southern Vermont through mid-
morning as a weak wave of low pressure tracks across southern
New England. Radar trends through the night have been towards
less precipitation across Rutland and Windsor counties with the
bulk passing south of the forecast area. Nevertheless, some
light rain and snow is finally being reported at KRUT and with
temperatures slightly cooler along and east of the Green
Mountain spine expect some areas to see some light wet snow
through sunrise with accumulations generally and inch or less.
Thereafter for the remainder of the day, we'll be in- between
systems with very weak ridging building in. No further
precipitation expected with highs warming above normal into the
50s in the wider valleys and low/mid 40s elsewhere.

For tonight, the general forecast remains on track as deepening low
pressure will move northwest into the Great Lakes and drag a warm
front through the forecast area. Good isentropic lift along the
boundary combined with a deep moisture fetch of PWATs around an inch
will support a period of moderate to locally heavy rain through
sunrise before the front lifts north of the border Friday morning.
Entrenched in the warm sector, precipitation will taper to scattered
showers Friday morning, with the focus shifting to a pre-frontal
trough passage in the afternoon. Ahead of the trough, a strong 925-
850mb jet of 40-60kts will usher in unseasonably warm temperatures
aloft, but this mornings guidance has mixed signals on whether the
atmosphere will be unstable enough to mix both the temps and winds
to the surface. In regard to the winds, it'll be gusty day for sure
from the Green Mountains westward, with gusts generally in the 25-35
mph range, but the previously forecast stronger channeled winds up
the St. Lawrence are looking less likely, maxing out more in the 35-
45 mph range now. Temps are tricky too with the GFS indicating
better mixing and 925mb temps of +13-15C, while the NAM is several
degrees cooler. Above normal temperatures are certainly on tap, but
just how warm is uncertain. Given this, I've stayed close to what
we've been highlighting the past few days and trended towards the
GFS with widespread highs in the 60s.

Finally along the pre-frontal trough passage, scattered to numerous
showers are still expected to develop from mid-day through the
afternoon. Hi-res guidance continues to show the potential for some
organized convection with weak surface and elevated CAPE noted on
forecast soundings supporting the idea that a few rumbles of thunder
are possible. We'll have to keep an eye on the radar for sure as if
any convection can tap into the winds aloft, we could see some
stronger gusts realized at the surface.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 406 AM EDT Thursday...Sharp cold front tracking NW-SE across
nrn NY and VT will bring strong low-level CAA to the region during
Friday night. Should see a few upslope snow showers before
sufficient drying occurs to result in partial clearing during the
pre-dawn hrs. A quick dusting to an inch of snow can't be ruled out
in orographically favored areas of the northern Adirondacks and
across the northern Green Mtns. Shouldn't be any significant impact
from the snowfall. However, the rapid drop in temperature overnight
will result in localized flash freeze of any areas of standing water
from Friday's rainfall. Accordingly, travelers should watch for a
few slick spots. Following the valley highs in the 60s on Friday,
Friday night's lows will range from the low-mid 20s in most areas,
and locally into the mid teens across the nrn Adirondacks. Winds
will remain gusty, generally NW 15-25 mph with gusts 30-35 mph
possible with excellent downward mixing with steep lapse rates in
place.

Strong high pressure will be in control for both Saturday and Sunday
as sfc anticyclone crosses nrn Ontario into Quebec. N-NW wind speeds
will gradually diminish (10-20 mph Saturday, but 5-10 mph daylight
hours Sunday), but continued northerly flow will keep temperatures
below seasonal averages on Saturday (low-mid 30s) and near to
slightly below on Sunday (mid-upr 30s). Skies are expected to be
mostly clear throughout the weekend with PoPs NIL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 406 AM EDT Thursday...Significant differences in the 00Z NWP
model suite begin to appear late Monday into Monday night. In
particular, as shortwave trough moves rapidly ewd from the
Ohio/Tennessee River Valleys, the 00Z ECMWF develops sfc low
pressure much closer to the NJ/southern New England coastline than
does the 00Z Canadian or 00Z GFS. The 00Z ECMWF soln suggests
accumulating snowfall across much of our region late Monday into
early Tuesday as surface low crosses near Cape Cod at 06Z Tuesday.
That said, the 00Z ECMWF exhibits much less run-to- run continuity in
comparison to the CMC/GFS, and is thus considered the outlier at
this point; the other models keep the sfc low and associated
precipitation much further south. At this time, have indicated
30-40% chance for rain/snow showers, with PoPs at a maximum 00-06Z
Tuesday. We'll continue to keep an eye on this potential system and
associated trends in NWP guidance. Appears conditions will trend
drier late Tuesday into early Wednesday. Next potential low pressure
system passing over or just west of the North Country Wednesday
night into Thursday has the potential to bring moderately strong
S-SE winds and periods of light to moderate rain to end the forecast
period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...A combination of VFR and MVFR ceilings will
continue through the afternoon hours before briefly lifting to
mainly VFR this evening. Lingering low clouds ranging from
1500 ft to 2500 ft continue across the North Country but we are
starting to see some gusty winds indicative of mixing which
should show that we are beginning to mix down some drier air
from aloft. This brief improvement in ceilings will be short-
lived as ceilings will drop to MVFR after 06Z as rainfall begins
to overspread the region. Localized IFR conditions will be
possible at KSLK as moisture upslopes along the northwestern
Adirondacks. A 40-50 knot low level jet will move overhead
Friday morning and surface winds will be slow to respond. This
should yield 35-45 knots of wind shear at the 2000 ft layer
through the morning hours. Winds at the surface will increase
throughout the day which will begin to mitigate wind shear.
There will be a slight chance for thunderstorms at all terminals
Friday afternoon but have omitted them from TAFs at this time
due to lack of areal coverage. Winds tomorrow afternoon will
increase to 30 to 45 mph at most terminals with any
thunderstorms potentially producing stronger winds.

Outlook...

Friday Night: VFR. Chance SHRA, Slight chance SHSN.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Clay/Lahiff
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Clay
Hazardous weather outlook, Mar 19, 3:20 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
320 AM EDT Thu Mar 19 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-200730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
320 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty southwest winds are expected on Friday, especially across the
Saint Lawrence Valley, where localized gusts up to 45 mph are
possible. These winds could have the potential to produce a few
isolated power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.